Alert archive / Oregon / High Wind Watches in 2021

High Wind Watch 5, NWS Portland, OR

November 14, 2021

NWS Portland, OR issued this high wind watch at Nov 14, 2021, 9:42 AM PST. It took effect at Nov 15, 2021, 8:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 9:42 AM PST (17:42 UTC)
In effect from
Nov 15, 2021, 8:00 AM PST
Expired
Nov 14, 2021, 8:34 PM PST
In force
Issued by
NWS Portland, OR

The text

As transmitted.

382 
WWUS76 KPQR 141742
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
942 AM PST Sun Nov 14 2021

ORZ006-007-WAZ039-150145-
/O.NEW.KPQR.WI.Y.0004.211115T1600Z-211116T0000Z/
Greater Portland Metro Area-Central Willamette Valley-
Greater Vancouver Area-
Including the cities of Hillsboro, Portland, Wilsonville, 
Oregon City, Gresham, Troutdale, Salem, McMinnville, Woodburn, 
Stayton, Dallas, Battle Ground, Ridgefield, Washougal, Yacolt, 
and Amboy
942 AM PST Sun Nov 14 2021

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM PST MONDAY...

* WHAT...South winds 15 to 25 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...In Washington, Greater Vancouver Area. In Oregon, 
  Greater Portland Metro Area and Central Willamette Valley.

* WHEN...From 8 AM to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ001-002-WAZ021-150145-
/O.NEW.KPQR.HW.A.0005.211115T1600Z-211116T0200Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Lincoln City, Newport, Cape Foulweather, Yachats, Florence, 
Long Beach, Ocean Park, and Cape Disappointment
942 AM PST Sun Nov 14 2021

...HIGH WIND WATCH ALONG BEACHES AND HEADLANDS IN EFFECT FROM 
MONDAY MORNING THROUGH MONDAY AFTERNOON...

* WHAT...Southerly winds 20 to 30 mph with gusts of 50 to 60 mph 
  possible.

* WHERE...Along beaches and headlands across the South Washington
  Coast, North Oregon Coast and Central Oregon Coast.

* WHEN...From Monday morning through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland
2 follow-up statements
112 
WWUS76 KPQR 142233
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
233 PM PST Sun Nov 14 2021

ORZ007-150645-
/O.EXT.KPQR.WI.Y.0004.211115T1600Z-211116T0200Z/
Central Willamette Valley-
Including the cities of Salem, McMinnville, Woodburn, Stayton, 
and Dallas
233 PM PST Sun Nov 14 2021

...WIND ADVISORY NOW IN EFFECT FROM 8 AM TO 6 PM PST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Willamette Valley.

* WHEN...From 8 AM to 6 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ006-WAZ039-150645-
/O.EXT.KPQR.WI.Y.0004.211115T1600Z-211116T0200Z/
Greater Portland Metro Area-Greater Vancouver Area-
Including the cities of Hillsboro, Portland, Wilsonville, 
Oregon City, Gresham, Troutdale, Battle Ground, Ridgefield, 
Washougal, Yacolt, and Amboy
233 PM PST Sun Nov 14 2021

...WIND ADVISORY NOW IN EFFECT FROM 8 AM TO 6 PM PST MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Washington, Greater Vancouver Area. In Oregon, 
  Greater Portland Metro Area.

* WHEN...From 8 AM to 6 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ001-WAZ021-150645-
/O.CON.KPQR.HW.A.0005.211115T1600Z-211116T0200Z/
North Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Long Beach, Ocean Park, and Cape Disappointment
233 PM PST Sun Nov 14 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast.

* WHEN...From Monday morning through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

ORZ002-150645-
/O.CON.KPQR.HW.A.0005.211115T1600Z-211116T0200Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
233 PM PST Sun Nov 14 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Oregon Coast.

* WHEN...From Monday morning through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland
691 
WWUS76 KPQR 150434
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
834 PM PST Sun Nov 14 2021

ORZ001-WAZ021-151245-
/O.UPG.KPQR.HW.A.0005.211115T1600Z-211116T0200Z/
/O.NEW.KPQR.HW.W.0006.211115T1400Z-211115T2100Z/
North Oregon Coast-South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook, 
Netarts, Pacific City, Raymond, Long Beach, Ocean Park, Naselle, 
Cathlamet, and Cape Disappointment
834 PM PST Sun Nov 14 2021

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 1 PM PST MONDAY...

* WHAT...South winds 40 to 50 mph with gusts up to 70 mph expected
  for the beaches and headlands. South winds 30 to 40 mph with
  gusts up to 60 mph expected for the coastal communities. 

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast.

* WHEN...From 6 AM to 1 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should take action now to tie down loose objects in
yards. Some damage can be expected from the high winds, especially
to signs, tree limbs and power lines. Power outages are possible.
Drive with extreme caution in the warning area and be prepared for
flying debris.

&&

$$

ORZ002-151245-
/O.UPG.KPQR.HW.A.0005.211115T1600Z-211116T0200Z/
/O.NEW.KPQR.HW.W.0006.211115T1800Z-211115T2200Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
834 PM PST Sun Nov 14 2021

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 2 PM PST MONDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph 
  expected. Strongest winds on beaches and headlands.

* WHERE...Central Oregon Coast.

* WHEN...From 10 AM to 2 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should take action now to tie down loose objects in
yards. Some damage can be expected from the high winds, especially
to signs, tree limbs and power lines. Power outages are possible.
Drive with extreme caution in the warning area and be prepared for
flying debris.

&&

$$

ORZ008-151245-
/O.EXB.KPQR.WI.Y.0004.211115T1800Z-211115T2300Z/
South Willamette Valley-
Including the cities of Eugene, Springfield, Corvallis, Albany, 
and Lebanon
834 PM PST Sun Nov 14 2021

...WIND ADVISORY IN EFFECT FROM 10 AM TO 3 PM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...South Willamette Valley.

* WHEN...From 10 AM to 3 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ006-007-WAZ039-151245-
/O.EXT.KPQR.WI.Y.0004.211115T1800Z-211115T2300Z/
Greater Portland Metro Area-Central Willamette Valley-
Greater Vancouver Area-
Including the cities of Hillsboro, Portland, Wilsonville, 
Oregon City, Gresham, Troutdale, Salem, McMinnville, Woodburn, 
Stayton, Dallas, Battle Ground, Ridgefield, Washougal, Yacolt, 
and Amboy
834 PM PST Sun Nov 14 2021

...WIND ADVISORY NOW IN EFFECT FROM 10 AM TO 3 PM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Washington, Greater Vancouver Area. In Oregon, 
  Central Willamette Valley and Greater Portland Metro Area.

* WHEN...From 10 AM to 3 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Heavy rainfall from the past several days
  has produced saturated soil conditions over the region. The
  strong winds combined with the saturated soils will likely
  contribute to tree damage and possible power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Weagle/Rockey

For more information from the National Weather Service visit
https://weather.gov/portland

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind watch went out at Nov 14, 3:47 AM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Nov 14, 3:47 AM PST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Portland OR
347 AM PST Sun Nov 14 2021

.SYNOPSIS...An area of moderate to heavy rain associated with an
atmospheric river will largely remain north of the region for the
remainder of the weekend before sliding southeastward across the
region rather quickly on Monday. Snow returns briefly to the
Cascades later Monday and Monday night. Cooler and drier weather
will return midweek before additional storm systems are possible
later next week.

&&

.SHORT TERM...Today through Tuesday...Moist southwest flow continues
into the region this morning associated with a broad trough over the
northeast Pacific.  Light rain continues at the coast and over
the higher elevations of northern half of the CWA. With the warm
front well north over western WA mild temperatures in the mid 50s to
low 60s in the lowlands and low 50s in the mountains. Moderate
southwest winds at the mid levels continue to usher in moist Pacific
air into the region. TPW analysis from NESDIS show TPW values around
1.3" to the coast. Most of the rain has been light, but
orographically favored areas in the Willapa Hills and north Oregon
coast range 0.1" to 0.15" rain per hour. Abernathy RAWS in western
Cowlitz county had 1.61" rain past 12 hour with Huckleberry RAWS a
close second at 1.24".	Rain rates should taper off some later today
as the upper trough begins to dig, backing the flow.  This trough
will advance to the PacNW through Monday, pushing a cold front
through the CWA Monday afternoon.  Rain rates will pick up again
later tonight and peak later Monday morning and afternoon. Current
QPF expectation are 1.5" to 2.25" for the Willapa Hills should be
enough to push the Gray River at Rosburg to minor flood stage later
Monday afternoon or evening. A flood watch for that area is in
effect.  The north Oregon coast should get a period of heavy rain,
but at this time looks to be brief as the cold front will pass
through rather quickly. So currently not expecting river flooding
there, but could see some local creeks or road flooding issues
Monday afternoon.

Snow levels will take a dive from above 7000 ft today to around
2000-3000 ft by Monday evening in the wake of the cold frontal
passage. It appears the bulk of the precipitation associated with
this front will fall as rain at the Cascades passes, but it should
changeover to snow at the passes before turning more showery in
nature Monday evening as the pcpn taper off.

It'll be windy with this system as some model scenarios suggest
prefrontal winds will strengthen sufficiently and pressure gradients
will be open enough to result in low end high wind gusts of 60 mph
along at least the beaches and headlands along the coast,
particularly north of Tillamook Monday.  However, the majority of the
ensemble members suggest winds will remain below warning thresholds.
Will hold off on any wind highlights for now.

Surface high pressure then appears likely to build across the
northeast Pacific and Pacific Northwest late Monday night into
Tuesday. This should result in the area drying out. Temperatures
will be quite a bit cooler than the past few days with low
temperatures likely dropping down into the 30s Monday night.
/mh /Neuman

&&

.LONG TERM...Tuesday night through Saturday...Models and their
ensembles in general agreement a low amplitude shortwave ridge
traversing the region Tuesday night and Wednesday will give way to a
shortwave trough sliding into the Pacific Northwest around next
Thursday. This will result in the period of dry weather midweek with
temperatures remaining on the cool side likely giving way to a
fairly typical November valley rain and high mountain snow event
towards next Thursday. An additional storm system may impact the
region towards Saturday, but model and ensemble guidance suggests
there quite a few different outcomes in regards to its timing and
strength so have maintained a rather generic mid to late November
forecast with temperatures remaining near average and a chance for
valley rain and mountain snow.				/Neuman

&&

.AVIATION...Moist westerly flow aloft will continue through
Sunday night and maintain plentiful mid/high clouds over the
region. Widespread IFR and areas of light rain will persist
along the coast as well as breezy southerly winds with gusts up
to 30 kt. A mix of MVFR and VFR cigs further inland this morning
will likely continue into this afternoon. Southerly winds will
inhibit any fog formation, so do not expect reduced visibilities
at ground level. Model guidance suggests VFR conditions should
become more prevalent after 22Z Sunday, but occasional MVFR cigs
will be likely.

For detailed  regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR conditions as of 10Z this morning, but
areas of MVFR stratus with cigs around 1500-2500 ft have been
observed at nearby terminals. Expect the low stratus to spread to
KPDX by 12Z and persist through at least 22Z this afternoon.
There is a good chance cigs lift to VFR by 00Z Monday, but
occasional MVFR cigs quite possible. Southerly winds with gusts
up to 20 kt likely to continue into late Sunday. /DH

&&

.MARINE...A stationary front remains north of the coastal waters
today. South-southwesterly winds around 20-25 kt will persist
through the day, and then ramp up tonight into Monday ahead of
the cold front. Strongest winds today will be across the northern
zones where gusts up to 30 kt are likely. A Gale Warning has been
issued for all coastal waters late Sunday night through Monday
morning. Hi resolution model guidance suggests coastal jet
conditions will be possible for a brief period between 8 am and
Noon on Monday. Strong southerly winds capable of producing gusts
around 40 to 45 kt will be likely. The frontal passage is
expected late Monday morning and pushing inland early Monday
afternoon. Expect gusty northwesterly winds behind the front
through Monday night. High pressure will build across the waters
on Tuesday resulting in a northerly wind pattern.

Combined seas of around 10 to 12 ft at 11 seconds across the
northern zones, and 7 to 9 ft across the central coastal waters,
are expected to persist into this evening. Seas will gradually
build tonight into Monday morning to around 15 ft. Steep and
choppy seas are expected driven by a strong southwesterly wind
wave. Seas will gradually subside Monday night to around 8 to 10
ft Tuesday. /DH

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 4 AM PST Monday for coastal waters
     from Cape Shoalwater WA to Cascade Head OR out 60 nm.

     Gale Warning from 4 AM to 1 PM PST Monday for coastal waters
     from Cape Shoalwater WA to Cascade Head OR out 60 nm.

     Small Craft Advisory until 7 AM PST Monday for coastal waters
     from Cascade Head OR to Florence OR out 60 nm.

     Gale Warning from 7 AM to 1 PM PST Monday for coastal waters
     from Cascade Head OR to Florence OR out 60 nm.

     Small Craft Advisory from 11 AM this morning to 3 PM PST this
     afternoon for Columbia River Bar.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:00 AM PSTGale WarningPQR39 hr
Nov 14, 9:42 AM PSTWind AdvisoryPQR29 hr
Nov 14, 2:40 PM PSTSmall Craft AdvisoryPQR55 hr
Nov 14, 2:24 PM PSTRiver Flood WarningPQRWahkiakum29 hr

Nearby

High Wind Watches in Oregon, 2021High Wind Watches in Washington, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.